Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 128, NWS Bismarck, ND

July 31, 2002Foster County, Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2002, 11:38 PM CDT for Foster County, Wells County, North Dakota. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2002, 11:38 PM CDT (04:38 UTC)
Expired
Aug 1, 2002, 12:30 AM CDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Foster County, ND, Wells County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 140 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 11:45 PM CDTThunderstorm WindNew Rockford, NDTrees were blown down in New Rockford.
Jul 31, 11:53 PM CDTHail 0.75Carrington, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2219 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS53 KBIS 010438
SVRBIS
NDC031-103-010530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1138 PM CDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1230 AM CDT

* AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF CATHAY...OR ABOUT 47 MILES
  SOUTHWEST OF DEVILS LAKE...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARLOW AT 1150 PM CDT
  CARRINGTON AT 1155 PM CDT
  BORDULAC AT MIDNIGHT CDT
  GRACE CITY AT 1210 AM CDT
  JUANITA AT 1215 AM CDT
  GLENFIELD AT 1225 AM CDT

LAT...LON 4780 9959 4737 9951 4738 9852 4778 9875

WA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 8 hours 38 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM CDT, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT WED JUL 31 2002

A COLD UPPER TROUGH WILL SWING THROUGH THE STATE OVERNIGHT...WITH
ITS ASSOCIATED SURFACE COLD FRONT SETTING OFF SOME THUNDERSTORMS. ON
THURSDAY I EXPECT A BROKEN CU DECK TO FORM IN THE NORTH AND A
SCATTERED ONE IN THE SOUTH AS THE COLD SURFACE HIGH BEARS DOWN ON
THE STATE. WE SHOULD SEE LOWS IN THE 40S THURSDAY NIGHT...WITH A
WARM UP BEGINNING ON FRIDAY.

IN THE LONGER TERM...A QUASI STATIONARY LONG WAVE TROUGH ON THE WEST
COAST WILL SET THE STAGE FOR AN ACTIVE PERIOD OF WEATHER STARTING
SATURDAY...AND CONTINUING THROUGH FRIDAY OF NEXT WEEK. THIS EXPECTED
PATTERN WILL FEATURE A PERSISTENT EAST/WEST BOUNDARY OVER SOUTH
DAKOTA. THIS HISTORICALLY HAS BEEN A GOOD MECHANISM FOR PRODUCING
THUNDERSTORMS IN NORTH DAKOTA.

.BIS...NONE.
RSL

In the hours before

Local storm report, Jul 31, 6:24 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

624 PM CDT WED JUL 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0515 PM    15 S MINOT                ND   60 MPH TSTM GUST

07/31/02   WARD                           REPORTED BY STORM

                                          SPOTTER. 60 MPH GUSTS

                                          AND .25 HAIL.

0535 PM    RUGBY                     ND   1 INCH HAIL

07/31/02   PIERCE                         REPORTED BY EMERGENCY

                                          MANAGEMENT.

0536 PM    4 NE RUGBY                ND   1.75 INCH HAIL

07/31/02   PIERCE                         REPORTED BY PUBLIC.

0605 PM    15 W GARRISON             ND   .75 INCH HAIL

07/31/02   MCLEAN                         REPORTED BY COOPERATIVE

                                          OBSERVER.

0615 PM    3 E (MIB)MINOT AFB        ND   WIND DAMAGE

07/31/02   WARD                           REPORTED BY HAM RADIO

                                          OPERATOR. 6  BRANCHES

                                          DOWN, AND A GUSTY WIND

                                          SHOOK THE HOUSE.
Local storm report, Jul 31, 6:44 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT ...CORRECTED 615 REPORT...

NATIONAL WEATHER SERVICE BISMARCK ND

644 PM CDT WED JUL 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0515 PM    15 S MINOT                ND   60 MPH TSTM GUST

07/31/02   WARD                           REPORTED BY STORM

                                          SPOTTER. 60 MPH GUSTS

                                          AND .25 HAIL.

0535 PM    RUGBY                     ND   1 INCH HAIL

07/31/02   PIERCE                         REPORTED BY EMERGENCY

                                          MANAGEMENT.

0536 PM    4 NE RUGBY                ND   1.75 INCH HAIL

07/31/02   PIERCE                         REPORTED BY PUBLIC.

0605 PM    15 W GARRISON             ND   .75 INCH HAIL

07/31/02   MCLEAN                         REPORTED BY COOPERATIVE

                                          OBSERVER.

0615 PM    13 SSE MINOT              ND   WIND DAMAGE

07/31/02   WARD                           REPORTED BY HAM RADIO

                                          OPERATOR. 6  BRANCHES

                                          DOWN, AND A GUSTY WIND

                                          SHOOK THE HOUSE.
Local storm report, Jul 31, 7:35 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

735 PM CDT WED JUL 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0625 PM    DRAKE                     ND   .88 INCH HAIL

07/31/02   MCHENRY                        REPORTED BY STORM

                                          SPOTTER.
Local storm report, Jul 31, 7:39 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

739 PM CDT WED JUL 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0731 PM    WILLOW CITY               ND   1.75 INCH HAIL

07/31/02   BOTTINEAU                      REPORTED BY COOPERATIVE

                                          OBSERVER.
Local storm report, Jul 31, 8:01 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

801 PM CDT WED JUL 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0755 PM    ST ANTHONY                ND   .75 INCH HAIL

07/31/02   MORTON                         REPORTED BY STORM

                                          SPOTTER.
Local storm report, Jul 31, 8:14 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

814 PM CDT WED JUL 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0802 PM    2 W BELCOURT              ND   1.75 INCH HAIL

07/31/02   ROLETTE                        REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:22 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan53 min
Jul 31, 7:31 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette59 min
Jul 31, 7:35 PM CDTSevere Thunderstorm WarningBISMorton40 min
Jul 31, 8:26 PM CDTSevere Thunderstorm WarningBISEmmons64 min
Jul 31, 9:28 PM CDTSevere Thunderstorm WarningBISStutsman62 min
Aug 1, 12:59 AM CDTSevere Thunderstorm WarningBISStutsman61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.